Alert archive / California / Red Flag Warnings in 2009
Red Flag Warning 22, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Dec 3, 2009, 3:45 PM PST for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2009, 3:45 PM PST (23:45 UTC)
- Expired
- Dec 3, 2009, 7:26 PM PST
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2888 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 032345 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 345 PM PST THU DEC 3 2009 AZZ101-CAZ229-NVZ466-040800- /O.NEW.KVEF.FW.W.0022.091203T2345Z-091204T0800Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 345 PM PST THU DEC 3 2009 /445 PM MST THU DEC 3 2009/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST /1 AM MST/ TONIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT PST /1 AM MST/ TONIGHT FOR THE LAKE MEAD NATIONAL RECREATION AREA AND COLORADO RIVER VALLEY. GUSTY NORTH WINDS WILL CONTINUE THROUGH THE EVENING HOURS WITH RELATIVE HUMIDITY VALUES BETWEEN 10 AND 15 PERCENT. THE STRONGEST WINDS WILL BE SOUTH OF HOOVER DAM WITH SUSTAINED WINDS AROUND 20 MPH AND GUSTS TO 35 MPH. WINDS WILL DECREASE BY MIDNIGHT TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
000 WWUS85 KVEF 040326 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 726 PM PST THU DEC 3 2009 AZZ101-CAZ229-NVZ466-040430- /O.CAN.KVEF.FW.W.0022.000000T0000Z-091204T0800Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 726 PM PST THU DEC 3 2009 /826 PM MST THU DEC 3 2009/ ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE RED FLAG WARNING FOR THE LAKE MEAD RECREATION AREA AND THE COLORADO RIVER VALLEY. WINDS DECREASED FASTER THAN EXPECTED THIS EVENING. WINDS AS OF 7 PM WERE GENERALLY ONLY IN THE 10 TO 20 MPH RANGE DOWN THE COLORADO RIVER VALLEY AND GUSTS HAD SUBSIDED AS WELL. THERE COULD BE ISOLATED GUSTS TO 30 MPH TONIGHT BUT RED FLAG CONDITIONS ARE NO LONGER EXPECTED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Dec 3, 2:30 PM PST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 3, 2:30 PM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PST THU DEC 3 2009
.SYNOPSIS...HIGH PRESSURE OVER THE AREA WILL KEEP DRY WEATHER AND
SUBFREEZING MINIMUM TEMPERATURES THROUGH SATURDAY. HIGH PRESSURE
WILL BREAKDOWN THIS WEEKEND...WHICH WILL ALLOW FOR A SERIES OF
STRONG PACIFIC STORMS TO IMPACT THE AREA. COOLER THAN NORMAL
TEMPERATURES WILL PERSIST THROUGH THE WEEKEND AND INTO NEXT WEEK.
&&
.SHORT TERM...A WIND ADVISORY HAS BEEN ISSUED FOR THE COLORADO RIVER
VALLEY FOR STRONG NORTH WINDS. WINDS HAVE PICKED UP ALONG THE
COLORADO RIVER VALLEY EARLY THIS AFTERNOON...WITH SOME SITES
RECORDING GUSTS AROUND 35 MPH. EXPECT WINDS TO INCREASE THROUGH THE
AFTERNOON AND INTO TONIGHT...WITH THE PEAK WINDS OCCURRING AROUND
MIDNIGHT. CLEAR SKIES AND COLDER THAN NORMAL TEMPERATURES WILL
PERSIST THROUGH THE WEEKEND WITH HIGH PRESSURE BREAKING DOWN FRIDAY
INTO SATURDAY. A FREEZE WARNING IS IN EFFECT EARLY FRIDAY MORNING
AND EARLY SATURDAY MORNING FOR SUBFREEZING TEMPERATURES ACROSS THE
MOJAVE DESERT AND LAS VEGAS. EXPECT MINIMUM TEMPERATURES TO DROP
BETWEEN 5 TO 10 DEGREES OVERNIGHT TONIGHT...WHILE TEMPERATURES ON
SATURDAY MORNING ARE EXPECTED EVEN COLDER. SATURDAY EVENING A
SHORTWAVE CARVES ITS WAY DOWN ACROSS THE EASTERN EDGE OF THE
CWA...WHICH MAY BRING A SLIGHT CHANCE OF SNOW TO LINCOLN
COUNTY...BUT ONLY ECMWF IS SHOWING THIS SOLUTION. MAIN IMPACT FOR
THE REMAINDER OF THE CWA ON SATURDAY WILL BE DECREASING TEMPERATURES
AND AN INCREASE IN WINDS IN SAN BERNARDINO COUNTY. NORTHWEST TO WEST
FLOW WILL BE OVER THE AREA ON SUNDAY WHEN ANOTHER SHORTWAVE HEADING
SOUTH MAKES ITS WAY TOWARDS THE CWA. ALONG WITH THIS SHORTWAVE COMES
ANOTHER ROUND OF WEST TO SOUTHWEST WINDS FOR SAN BERNARDINO COUNTY.
.LONG TERM...STILL SOME DIFFERENCES IN THE MODELS EARLY IN THE
EXTENDED WITH REGARDS TO HOW FAR THE PACIFIC NORTHWEST LOW DROPS
SOUTH. GFS...WHICH HAS BEEN THE MOST CONSISTENT MODEL...BRINGS THE
LOW INTO NORTHERN CALIFORNIA MONDAY MORNING AND EVENTUALLY ACROSS
NORTHERN NEVADA BEFORE OPENING AND SWINGING THE TROUGH INTO THE
ROCKY MOUNTAIN STATES TUESDAY MORNING. ALTHOUGH THE GFS IS FORECAST
TO PULL SOME PACIFIC MOISTURE INLAND...IT DOES NOT LOOK TO TAP INTO
ANYTHING SIGNIFICANT. HOWEVER...A COLD FRONT PUSHING THROUGH THE
REGION SHOULD BE STRONG ENOUGH TO WRING OUT ANY AVAILABLE MOISTURE.
THE TIMING OF THE FRONT WILL BE THE BIGGEST CONCERN DUE TO THE
SIGNIFICANT AMOUNT OF COLD AIR BEHIND THE FRONT. GFS BUFR SOUNDING
FOR LAS VEGAS IS SHOWING A BIG DROP IN FREEZING LEVELS AND WET BULB
ZERO LEVELS ABOUT 03Z-06Z MONDAY NIGHT. THIS COULD POTENTIALLY PUT
MANY VALLEY LOCATIONS ABOVE 2000 FEET IN A BRIEF PERIOD OF RAIN SNOW
MIX OR A BRIEF PERIOD OF ALL SNOW JUST AS THE FRONT PUSHES THROUGH.
ACCUMULATIONS WOULD NOT BE EXPECTED IN THE VALLEYS...BUT HIGHER
ELEVATIONS COULD SEE A FEW INCHES OF SNOW. COLD AIR ADVECTION
EXPECTED ALL DAY TUESDAY AND ITS POSSIBLE THAT TEMPERATURES IN LAS
VEGAS WILL REMAIN IN THE 40S FOR HIGHS. WE WILL SEE A BRIEF DRYING
TREND WEDNESDAY AS A WEAK RIDGE MOVES OVER THE AREA. HOWEVER...THE
MODELS ARE FORECASTING A SERIES OF STORMS TO AFFECT THE AREA
BEGINNING THURSDAY AND CONTINUE THROUGH THE WEEKEND.
&&
.AVIATION...FOR MCCARRAN...NORTHEAST WINDS 10-18 KNOTS ARE EXPECTED
TO DIMINISH EARLY THIS EVENING TO AROUND 7-10 KNOTS AND DIMINISH
FURTHER OVERNIGHT TO AROUND 5 KNOTS. WINDS ON FRIDAY ARE FORECAST TO
REMAIN UNDER 6 KNOTS THROUGH THE DAY. SKIES WILL REMAIN MOSTLY CLEAR
THOUGH FRIDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY NORTH WINDS DOWN THE COLORADO RIVER VALLEY ARE
EXPECTED TO CONTINUE THROUGH 04Z THIS EVENING BEFORE DIMINISHING.
WINDS GUSTING UP TO 35 KNOTS ARE EXPECTED. WINDS WILL DIMINISH TO
AROUND 10-20 KNOTS AFTER 02Z AND THEN DIMINISH TO AROUND 7-10 KNOTS
AFTER 06Z. NORTH WINDS FROM 6-9 KNOTS ARE EXPECTED ON FRIDAY. SKIES
WILL REMAIN MOSTLY CLEAR.
.FIRE WEATHER...LOCALLY GUSTY NORTH WINDS...ESPECIALLY DOWN THE
COLORADO RIVER VALLEY...WILL USHER IN A VERY DRY AIRMASS TODAY. A
RED FLAG WARNING IS IN EFFECT THROUGH MIDNIGHT FOR GUSTY NORTH WINDS
AND LOW RELATIVE HUMIDITIES. MINIMUM RELATIVE HUMIDITY VALUES WILL
DROP INTO THE LOW TEENS AND SINGLE DIGITS WITH MARGINAL RECOVERY
TONIGHT. WINDS WILL CONTINUE TO INCREASE BETWEEN 25 AND 35 MPH WITH
WIND GUSTS UP TO 45 MPH IN SOME LOCATIONS...WITH THE PEAK WINDS
OCCURRING AROUND MIDNIGHT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 8 AM PST FRIDAY FOR
NVZ016-020-022.
FREEZE WARNING FROM 10 PM FRIDAY TO 9 AM PST SATURDAY FOR NVZ016-
020>022.
WIND ADVISORY UNTIL 4 AM PST FRIDAY FOR NVZ021-022.
RED FLAG WARNING UNTIL MIDNIGHT PST TONIGHT FOR NVZ466.
AZ...FREEZE WARNING FROM 11 PM FRIDAY TO 10 AM MST SATURDAY FOR
AZZ002-036.
WIND ADVISORY UNTIL 5 AM MST FRIDAY FOR AZZ002-036.
RED FLAG WARNING UNTIL 1 AM MST FRIDAY FOR AZZ101.
CA...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 8 AM PST FRIDAY FOR
CAZ523-524.
FREEZE WARNING FROM 10 PM FRIDAY TO 9 AM PST SATURDAY FOR
CAZ523>527.
WIND ADVISORY UNTIL 4 AM PST FRIDAY FOR CAZ527.
RED FLAG WARNING UNTIL MIDNIGHT PST TONIGHT FOR CAZ229.
&&
LINDAMAN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 3, 4:39 AM PST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 439 AM PST THU DEC 3 2009 CAZ523-524-NVZ016-020-022-040800- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT- NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 439 AM PST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING BREEZY NORTH WINDS AND VERY DRY AIR TODAY AND TONIGHT. TEMPERATURES WILL FALL BELOW FREEZING TONIGHT IN AREAS WHERE THE WIND SUBSIDES...AND A FREEZE WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED FRIDAY NIGHT...AND A FREEZE WARNING IS IN EFFECT. HAZARDOUS WEATHER IS NOT EXPECTED OVER THE WEEKEND...THEN A STRONG PACIFIC STORM WILL BRING BREEZY CONDITIONS AND GOOD CHANCES FOR VALLEY RAIN AND MOUNTAIN SNOW MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ002-036-CAZ525>527-NVZ021-040800- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY- 439 AM PST THU DEC 3 2009 /539 AM MST THU DEC 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING BREEZY NORTH WINDS AND VERY DRY AIR TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY COLD TEMPERATURES ARE EXPECTED FRIDAY NIGHT...AND A FREEZE WARNING IS IN EFFECT. HAZARDOUS WEATHER IS NOT EXPECTED OVER THE WEEKEND...THEN A STRONG PACIFIC STORM WILL BRING BREEZY CONDITIONS AND A GOOD CHANCE OF RAIN MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519-521-040800- EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY- 439 AM PST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED THROUGH SATURDAY. A STRONG PACIFIC STORM WILL BRING BREEZY CONDITIONS AND SNOW SUNDAY THROUGH TUESDAY. SIGNIFICANT SNOW ACCUMULATIONS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001-003-CAZ520-522-NVZ014-015-017>019-040800- NORTHWEST PLATEAU-NORTHWEST DESERTS-OWENS VALLEY- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS- 439 AM PST THU DEC 3 2009 /539 AM MST THU DEC 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED THROUGH SUNDAY. A STRONG PACIFIC STORM WILL BRING BREEZY CONDITIONS AND GOOD CHANCES FOR VALLEY RAIN AND MOUNTAIN SNOW MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 4:03 AM PST | Freeze Warning | VEF | San Bernardino | 28 hr |
| Dec 3, 4:03 AM PST | Freeze Warning | VEF | San Bernardino | 50 hr |
| Dec 3, 9:28 AM PST | Wind Advisory | VEF | San Bernardino | 10 hr |
Nearby
Red Flag Warnings in California, 2009Red Flag Warnings in Nevada, 2009Red Flag Warnings in Arizona, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.